A few weeks ago, my wife took too much lithium. She had had missed a few days of taking her lithium and decided to correct the problem by doubling her dose for a few days. As you might know or have surmised, that’s a really bad idea. The difference between a therapeutic and toxic level of lithium is quite small.
Symptoms of lithium toxicity include the following:
- Stomach pains
- Hand tremors
- Slurred speech
If you suspect that you may have taken too much lithium, stop taking the lithium and do one of the following:
- Have someone drive you to the nearest emergency room
- Call the poison control center at 1-800-222-1222
Then, call your psychiatrist and let him or her know what happened.
We didn’t take such “drastic” action. As a result, the symptoms lasted longer and were probably more severe than they would have been with proper treatment. We’re posting this list of do’s and don’ts so you can learn from our mistakes instead of having to make your own.
First thing not to do…
Don’t take more than the prescribed dose of lithium in an attempt to “catch up.” If you miss a dose or two or three, simply start taking your prescribed dose again.
Second thing not to do…
Don’t merely stop taking the lithium. Stop taking it, but also take further action:
As the lithium concentration rose, my wife experienced several symptoms of lithium toxicity. She stopped taking the lithium, called her psychiatrist and left a message. Several hours later, his nurse called and said that the psychiatrist advised to stop taking the lithium and resume the prescribed dosage in two days.
My wife stopped taking the lithium, but by the next day, her symptoms were worse. She called her psychiatrist again and left another message. This time, he returned her call and repeated his advice to stop taking the lithium and resume taking it the next day.
Calling the psychiatrist was sort of a good idea, but failing to take more aggressive measures was a mistake.
Third thing not to do…
Don’t wait for the lithium blood level tests.
Before her psychiatrist returned her second call, my wife called her primary care physician, who sent her to the local lab to have blood drawn and her lithium blood levels checked.
We waited 24 hours for the results, which showed that her lithium blood levels were double what they should have been. The primary care physician recommended that she drink Gatorade and other fluids to help reduce the concentration of lithium and flush it out of her system.
The Gatorade was a good idea, but a hospital can administer fluids intravenously and take other measures to reduce your lithium levels faster. Having to wait 24 hours for toxicity results is absurd.
Trust your instincts…
Neither my wife nor I am very assertive. We trust the doctors to give us reliable advice, even when we know it’s lousy. We knew she had taken too much lithium, and instead of heading directly to the ER, we consulted the doctors. We wouldn’t have done that if she had knowingly ingested rat poison, and we certainly wouldn’t have waited 24 hours for test results.
So, I guess the moral of this story is to trust your instincts. If you suspect lithium toxicity, seek immediate medical attention.